Alert archive / Illinois / Flash Flood Warnings in 2014

Flash Flood Warning 1, NWS Paducah, KY

April 3, 2014Franklin County, Illinois

NWS Paducah, KY issued this flash flood warning at Apr 3, 2014, 8:44 AM CDT for Franklin County, Illinois. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2014, 8:44 AM CDT (13:44 UTC)
Expired
Apr 3, 2014, 11:45 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Franklin County, IL

The radar

The Paducah radar (KPAH), 106 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 9:55 AM CDTFLASH FLOODBenton, ILMANY SIDE STREETS WITH WATER OVER THEM BUT NONE HAVE BEEN CLOSED. ALSO, HIGHWAYS 148 AND 149 ARE STARTING TO GET WATER OVER THEM IN SEVERAL SPOTS.
Apr 3, 10:42 AM CDTHEAVY RAIN 2Zeigler, ILBETWEEN 2.00 AND 2.24 INCHES OF RAIN RECORDED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 71 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
440 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

802 
WGUS53 KPAH 031344
FFWPAH
ILC055-031645-
/O.NEW.KPAH.FF.W.0001.140403T1344Z-140403T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
844 AM CDT THU APR 3 2014

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 1145 AM CDT.

* AT 838 AM CDT...EMERGENCY MANAGEMENT REPORTED NUMEROUS ROADWAYS 
  BEGINNING TO BECOME HAZARDOUS WITH WATER STARTING TO RISE AND RUN 
  OVER SOME BACK ROADS AND SIDE STREETS.

  WITH RADAR STILL SHOWING ADDITIONAL HEAVY RAINS IN THE AREA...THE 
  POTENTIAL FOR FLOODING WILL ONLY HEIGHTEN. 

* LOCATIONS IN THE WARNED AREA INCLUDE...
  WEST FRANKFORT...BENTON...CHRISTOPHER...REND LAKE AREA...WEST
  CITY...ZEIGLER...THOMPSONVILLE...VALIER AND SESSER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3787 8871 3786 8915 3795 8915 3796 8917
      3799 8914 3803 8914 3806 8912 3810 8912
      3811 8913 3812 8912 3812 8871

$$
2 follow-up statements
854 
WGUS73 KPAH 031448
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
948 AM CDT THU APR 3 2014

ILC055-031645-
/O.CON.KPAH.FF.W.0001.000000T0000Z-140403T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN IL-
948 AM CDT THU APR 3 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR
FRANKLIN COUNTY IN SOUTH CENTRAL ILLINOIS...

AT 945 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A 
TEMPORARY LULL IN THUNDERSTORM ACTIVITY. HOWEVER...MORE RAIN WAS 
NEARBY...AND EXPECTED TO MOVE IN AGAIN AFTER 10 AM. THIS COULD 
CONTINUE TO CAUSE FLOODING OR PRODUCE IT AGAIN WHERE WATERS MAY HAVE 
TEMPORARILY WANED.

LOCATIONS IN THE WARNED AREA INCLUDE REND LAKE AREA...VALIER AND 
SESSER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3787 8871 3786 8915 3795 8915 3796 8917
      3799 8914 3803 8914 3806 8912 3810 8912
      3811 8913 3812 8912 3812 8871

$$
353 
WGUS73 KPAH 031633
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1133 AM CDT THU APR 3 2014

ILC055-031643-
/O.CAN.KPAH.FF.W.0001.000000T0000Z-140403T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN IL-
1133 AM CDT THU APR 3 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR FRANKLIN COUNTY IN
SOUTH CENTRAL ILLINOIS...

LAT...LON 3787 8871 3786 8915 3795 8915 3796 8917
      3799 8914 3803 8914 3806 8912 3810 8912
      3811 8913 3812 8912 3812 8871

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 3, 3:43 AM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Apr 3, 3:43 AM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
343 AM CDT Thu Apr 3 2014

.SHORT TERM...(Today through Saturday night)
Issued at 315 AM CDT THU APR 3 2014

The potential still exists for numerous severe thunderstorms later
this afternoon and tonight with damaging winds, large hail and
tornadoes all possible, esp over southeast MO, sw IL and far wrn
KY. Moreover, a few significant, long-track tornadoes cannot be
ruled out.

Models continue to show decent agreement with the timing,
amplitude and general character of the main short wave trof that
will finally lift ne into the lower/mid MS Valley tonight. This
trof should take on a slightly negative tilt, leading to strong
diffluence/upward motion Thu aftn/night. Surface dew points are
already in the lower half of the 60s and more than ample shear
values later today and tonight suggest the potential for a few
significant, long-track tornadoes. Scattered discrete, rotating
storms are expected to develop later this afternoon in the warm
sector well ahead of the sfc cold front. In addition to these
storms, other severe convection should get going along the front
itself today over wrn MO/AR. This activity should eventually morph
into one or more severe MCS's and traverse the forecast area
overnight as the front accelerates eastward. The cold front should
finally clear the region by around sunrise Friday, taking the
severe threat with it.

Much cooler and drier air will quickly overspread the region
Friday and Friday night as Canadian high pressure pushes southeast
through the northern Plains. In fact, temperatures may not rise too
much from morning lows at many locations. Blustery west winds of
15 to 20 MPH will bring an added chill to the air Friday. A frost
or freeze will also be possible Friday night, before things begin
to warm a bit on Sunday.

.LONG TERM...(Sunday through Wednesday)
Issued at 315 AM CDT THU APR 3 2014

Medium confidence in the extended.

Sunday appears to be dry but that will soon change Sunday night. A
surface low that was originally progged to move through the Gulf
states is now tracking through the Jackson Purchase area of KY.
Although there is very little surface based instability. Elevated
instability is spreading over wrn KY with showalters now going below
zero due to the more northerly track of the low. Thus in
anticipation of this trend continuing went ahead and included the fa
in isolated thunder Sunday night. By sunrise Monday this instability
will be exiting the northeast with current model trends and will
reduce pops accordingly.

Models due indicate some lingering moisture albeit light at best
with the passage of the upper level trough Tuesday. Thus kept a
slight chance in Tuesday after a dry Monday night. Otherwise
temperatures will be a category or two below normal with high around
60 and lows around 40.

&&

.AVIATION...
Issued at 1221 AM CDT THU APR 3 2014

An increasing low level jet will result in continued late night
showers/tstms that will restrict cigs to MVFR, and vsbys to IFR at
times. Rainfall is expected to continue for at least part of the
morning Thu, under IFR cigs. During Thu afternoon, some strong to
severe thunderstorm activity is possible in scattered/isolated
fashion, with not enough timing/placement certainty to mention in
the TAFs at this time. Stronger action is expected with system
passage tomorrow night, in a more consolidated form, starting near
midnight. Meanwhile, southerly winds will increase in speed and
become gusty Thursday, on approach of a fast-moving cold front.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...MEFFERT
LONG TERM...KH
AVIATION...DB
Hazardous weather outlook, Apr 3, 4:41 AM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
441 AM CDT THU APR 3 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
441 AM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS ARE LIKELY THIS
AFTERNOON AND TONIGHT. LARGE HAIL...DAMAGING WINDS AND TORNADOES
WILL ALL BE POSSIBLE. THERE WILL ALSO BE A RISK OF VERY HEAVY
RAINFALL WITH ANY THUNDERSTORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT. NO SEVERE
STORMS ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS PROBABLE THIS AFTERNOON AND TONIGHT.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 8:13 PM CDTRiver Flood WarningPAHWayne, White4 days
Apr 3, 9:17 AM CDTFlash Flood WatchPAHAlexander, Edwards, Franklin, Gallatin, Hamilton, Hardin and 13 more22 hr
Apr 3, 9:33 AM CDTFlash Flood WarningPAHGallatin, Hamilton, Saline, White, Williamson3 hr
Apr 3, 10:40 AM CDTAreal Flood AdvisoryPAHHardin, Johnson, Pope, Pulaski3 hr
Apr 3, 1:43 PM CDTAreal Flood AdvisoryPAHEdwards, Franklin, Hamilton, Jefferson, Perry, Wabash and 2 more3 hr
Apr 3, 2:47 PM CDTRiver Flood WarningPAHGallatin, Wayne, White17 days
Apr 3, 3:19 PM CDTFlash Flood WarningPAHFranklin, Hamilton, Jefferson, Wayne3 hr
Apr 3, 3:34 PM CDTFlash Flood WarningPAHEdwards, Wabash, White3 hr
Apr 3, 4:34 PM CDTAreal Flood AdvisoryPAHGallatin, Saline116 min
Apr 3, 5:36 PM CDTFlash Flood WarningPAHGallatin, Saline3 hr

Nearby

Flash Flood Warnings in Illinois, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.